Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

May 28, 2021Cumberland County, Sampson County, North Carolina

NWS Raleigh, NC issued this special weather statement at May 28, 2021, 3:00 PM EDT for Cumberland County, Sampson County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 3:00 PM EDT (19:00 UTC)
Expired
May 28, 2021, 4:00 PM EDT
In force
60 min
Issued by
NWS Raleigh, NC

Counties Cumberland County, NC, Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 80 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

504 
WWUS82 KRAH 281900
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
300 PM EDT Fri May 28 2021
 
NCZ042-077-088-089-282000-
Johnston NC-Sampson NC-Harnett NC-Cumberland NC-
300 PM EDT Fri May 28 2021

...AN AREA OF SHOWERS WILL AFFECT SAMPSON... EASTERN 
HARNETT...CUMBERLAND AND SOUTHWESTERN JOHNSTON COUNTIES UNTIL 400 PM 
EDT...

At 258 PM EDT, Doppler radar was tracking an area of showers about 
15 to 20 miles west and northwest of Clinton, moving northeast at 30 
mph.

Wind gusts up to 40 mph will be possible with these showers.

Locations impacted include...
Fayetteville, Clinton, Lillington, Fort Bragg, Dunn, Angier, Benson,
Harrells, Godwin and Jerome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

&&

LAT...LON 3461 7831 3467 7832 3470 7837 3475 7839
      3485 7850 3483 7890 3493 7898 3521 7898
      3552 7872 3566 7853 3532 7829 3528 7830
      3522 7824 3520 7816 3490 7815 3474 7820
      3472 7811 3471 7811 3455 7825
TIME...MOT...LOC 1858Z 246DEG 25KT 3498 7861 

$$

10

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 28, 2:50 PM EDT, 10 minutes earlier.

Area forecast discussion, May 28, 2:50 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
250 PM EDT Fri May 28 2021

.SYNOPSIS...
Low pressure will move from the OH Valley this afternoon to the
middle Atlantic coast tonight. A trailing cold front will settle
south across southern VA and central NC on Saturday. A strong upper
level trough will then pivot across the region Saturday night and
Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1145 AM Friday...

No significant changes were made to the previous forecast through
tonight. Downstream of a vigorous shortwave trough over IA/WI, a
ribbon of convectively-generated mid-level vorticity, and clusters
of ongoing deep convection across the OH and TN Valleys, will
continue to move east across the srn and cntl Appalachians through
this evening, then to near the srn middle Atlantic coast shortly
after 12Z Sat. Preceding that ribbon of vorticity, a 30-35 kt low
level jet has contributed to an axis of low level moisture transport
from the TN Valley and srn Appalachians to the w-cntl Carolinas
this morning.

At the surface, preceding a 1008 mb low over w-cntl OH, a couple of
fronts over the Virginias --one of which included a deepening, 1011
mb lee low over Pittsylvania Co. VA between KDAN and KLYH-- will
merge over cntl and srn VA through this afternoon. The lee low will
likely reach the Chesapeake Bay vicinity by 00Z Sat, then track newd
along the middle Atlantic coast tonight. Associated convergence in
the vicinity of the fronts and lee low will likely contribute to the
development of deep convection across Southside VA, along with that
which has already developed over the higher terrain. Associated
aggregate outflow and trigger for convection over the nrn and nwrn
NC Piedmont may drift into that region by mid to late afternoon.
Other, more-isolated to widely scattered cells have recently
developed at the nose of the aforementioned low level jet and
moisture transport from cntl SC nwd into the srn NC Piedmont; and
these will likely continue to develop newd across the Sandhills
through the same time. 25-35 kts of 850-700 mb flow and large DCAPE
values in the 1000-1200 J/kg range will favor mostly strong, to
isolated damaging wind gusts in cntl NC, with this threat relatively
maximized over the nrn Piedmont, where 0-6 km bulk shear will be
somewhat stronger than points southward.

.PREV DISCUSSION... /ISSUED 350 AM EDT Fri May 28 2021/

A mid/upper level trough over the upper and mid MS Valley this
morning will reach the OH and Tn Valleys overnight. The attendant
sfc low and cold front will cross the central and southern
Appalachians and move into the southern Mid-Atlantic region late
tonight/early Saturday morning.

As a southwesterly low-level jet of 30-35 kts overspreads the area,
strengthening moisture transport aided by ascent associated with a
series of convectively enhanced shortwave disturbances, will lead to
the development of showers and thunderstorms, mainly across the NC
Piedmont during the afternoon and evening, well ahead of the cold
front.

The much improved shear values across the NW Piedmont could support
a few strong to severe storms during the afternoon and early
evening. Otherwise, expect the remainder of the forecast area to
remain mostly dry with afternoon temps again in the upper 80s/near
90 NW to mid 90s SE.

Loss of daytime heating and resultant stabilization should quickly
bring an end to the severe threat by early evening. Amidst weak
instability, the arrival of the cold front into the area and the 30-
60m H5 falls into the area will support scattered showers overnight,
mainly along and west of US 1. Overnight lows 65-70.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 350 AM Friday...

The positive-tilted trough over the Ohio/Tn Valley Saturday morning
will become increasingly neutral as it pivots slowly east over the
central and southern Appalachians. The wavy frontal zone will move
slowly E-SEWD throughout the day and will stall out along the NC
coast Saturday night as cool sfc high pressure wedges south into the
area.

Isolated to widely scattered showers Saturday morning will exhibit a
diurnal flare up, with diurnal heating leading to the development of
moderate destabilization, which will fuel scattered to numerous
showers and thunderstorms by late morning and through the early
evening afternoon. Expect the greatest coverage across the eastern
two-thirds of the forecast area, with pops decreasing from west to
east Saturday evening/night, once the front exits the area. Shear
and instability will be sufficient to support a few strong to severe
storms as well, mainly east of US 1 where instability is maximized.

Highs will range from upper 70s NW to upper 80s SE.

Chance of showers will continue Saturday night as the upper trough
moves into the region, favorably placing central NC under the
entrance region of a 80-90kt jet streak. Notably cooler air will
advect into the region from the north with lows
ranging from lower 50s north to upper 50s/near 60 south.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 250 PM Friday...

Sunday and Sunday night: An upper low will swing through the mid-
Atlantic on Sunday, then lift up along the coast toward New England
Sunday night. The exact timing and track of the low varies amongst
the medium-range model solutions, but the expectation is for the low
to be northeast of central NC on Monday. At the surface, high
pressure will ridge southward into central NC as the elongated low
sits along the Carolina coast early Sunday. The low will shift
offshore and lift northward through Sunday night. As the low moves
away from the area, high pressure will build in. A late-spring CAD
event is still looking likely as the upper low sits atop a cool,
stable boundary layer. Expect low clouds and cool conditions Sunday
and Sunday night. The development of fog Sunday night/Monday morning
will depend on how much precipitation falls across the area Saturday
night and Sunday. There is a big bust potential for temperatures
this time period, but currently expect highs in the low 60s NE to
low 70s SW and lows in the upper 40s to low 50s.

Monday and Tuesday: Expect the surface ridge to remain over the area
on Monday, slowly retreating northward on Tuesday. Aloft, generally
expect southwesterly flow into the region in the wake of the
departing upper low/trough. Generally expect the weather to remain
dry and seasonable.

Wednesday through Friday: Forecast confidence is still somewhat low
for mid-late week, but the general trend is for moderating
temperatures and increasing chances for rain through the end of the
week. The Southeast and mid-Atlantic will be situated between
Bermuda high pressure to the east and an upper trough over the
Midwest. The strong, deep southerly flow will advect warm, moist air
into the region. Highs in the 80s and lows in the mid 60s should
persist, with high chances for rain each day.

&&

.FIRE WEATHER...
As of 700 PM Thursday...

Southwesterly wind gusts of 20 to 25 mph, relative humidity of 30 to
35% and record/near record low fuel moistures will create increased
fire danger Friday late morning through early evening as a cold
front approaches the region. Higher relative humidity and weaker
winds will improve conditions Friday night into Saturday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 215 PM Friday...

While an isolated to widely scattered shower/storm with surface wind
gusts around 35 kts cannot be ruled out at any cntl NC TAF site this
afternoon, including most imminently around KFAY through 19-20Z, the
relative highest probability of occurrence will otherwise be in
association with a band of showers/storms that will move from the NC
Foothills ewd across the Piedmont through this evening. Associated
rain-cooled air/outflow will favor a chance of MVFR or brief IFR
ceilings over the Piedmont overnight-Saturday morning. Swly surface
winds will otherwise remain breezy even away from convection this
afternoon, with gusts up to 20-25 kts.

Outlook: A cold front, and associated focus for scattered
showers/storms, will settle swd across cntl NC Sat afternoon, most
likely across the Piedmont sites and RWI between 18-22Z Sat and FAY
around 00Z Sun. Widespread IFR-MVFR ceilings will also develop
behind the front, along with post-frontal/light showers, all of
which will remain over cntl NC through at least early Sun, with
lifting and scattering to VFR by Sun afternoon-eve. That clearing
may then lead to the development of fog and LIFR ceilings Sun night-
Mon morning, particularly where the heaviest rain occurs beforehand.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS/CBL
SHORT TERM...CBL
LONG TERM...KC
FIRE WEATHER...JJT
AVIATION...MWS
Hazardous weather outlook, May 28, 4:14 AM EDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
414 AM EDT Fri May 28 2021

NCZ008>011-025-026-041-290815-
Granville-Vance-Warren-Halifax-Durham-Franklin-Wake-
414 AM EDT Fri May 28 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong to severe storms are possible Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021>024-290815-
Person-Forsyth-Guilford-Alamance-Orange-
414 AM EDT Fri May 28 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A few strong to severe storms are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ027-028-042-043-077-078-088-089-290815-
Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Cumberland-Sampson-
414 AM EDT Fri May 28 2021

...INCREASED FIRE DANGER IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   INCREASED FIRE DANGER.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong to severe storms are possible Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ038>040-073>076-290815-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-
414 AM EDT Fri May 28 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ083>086-290815-
Anson-Richmond-Scotland-Hoke-
414 AM EDT Fri May 28 2021

...INCREASED FIRE DANGER IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   INCREASED FIRE DANGER.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 28, 2:04 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
204 PM EDT Fri May 28 2021

NCZ077-086-088-281900-
Hoke NC-Harnett NC-Cumberland NC-
204 PM EDT Fri May 28 2021

...A HEAVY RAIN SHOWER WILL AFFECT HARNETT...CUMBERLAND AND HOKE
COUNTIES UNTIL 300 PM EDT...

At 203 PM EDT, Doppler radar was tracking heavy rain showers over
the advisory area, the strongest of which is between Antioch and Red
Springs, moving east at 55 mph.

Wind gusts up to 45 mph will be possible with these showers.

Locations impacted include...
Fayetteville, Raeford, Lillington, Fort Bragg, Dunn, Angier, Godwin,
Pope AFB, Antioch and Jerome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

&&

LAT...LON 3484 7935 3494 7935 3504 7946 3521 7925
      3517 7910 3519 7909 3527 7922 3558 7892
      3550 7866 3533 7853 3525 7862 3512 7865
      3512 7864 3508 7867 3499 7864 3486 7850
      3483 7890 3490 7894 3495 7904 3483 7921
TIME...MOT...LOC 1803Z 249DEG 46KT 3485 7920

10
Special weather statement, May 28, 3:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
300 PM EDT Fri May 28 2021

NCZ042-077-088-089-282000-
Johnston NC-Sampson NC-Harnett NC-Cumberland NC-
300 PM EDT Fri May 28 2021

...AN AREA OF SHOWERS WILL AFFECT SAMPSON... EASTERN
HARNETT...CUMBERLAND AND SOUTHWESTERN JOHNSTON COUNTIES UNTIL 400 PM
EDT...

At 258 PM EDT, Doppler radar was tracking an area of showers about
15 to 20 miles west and northwest of Clinton, moving northeast at 30
mph.

Wind gusts up to 40 mph will be possible with these showers.

Locations impacted include...
Fayetteville, Clinton, Lillington, Fort Bragg, Dunn, Angier, Benson,
Harrells, Godwin and Jerome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

&&

LAT...LON 3461 7831 3467 7832 3470 7837 3475 7839
      3485 7850 3483 7890 3493 7898 3521 7898
      3552 7872 3566 7853 3532 7829 3528 7830
      3522 7824 3520 7816 3490 7815 3474 7820
      3472 7811 3471 7811 3455 7825
TIME...MOT...LOC 1858Z 246DEG 25KT 3498 7861

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:04 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke56 min
May 28, 3:30 PM EDTSpecial Weather StatementRAHJohnston, Wayne, Wilson60 min
May 28, 5:13 PM EDTSpecial Weather StatementRAHDavidson, Guilford62 min
May 28, 5:48 PM EDTSpecial Weather StatementRAHAlamance, Orange57 min
May 28, 6:23 PM EDTSpecial Weather StatementRAHChatham, Durham, Granville, Orange, Person, Vance52 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.